Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 34, NWS St. Louis, MO

February 4, 2008Callaway County, Osage County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Feb 4, 2008, 9:59 PM CST for Callaway County, Osage County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 4, 2008, 9:59 PM CST (03:59 UTC)
Expired
Feb 4, 2008, 10:25 PM CST
In force
26 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Callaway County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 104 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days
Feb 4, 7:14 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 050400
SVRLSX
MOC027-151-050445-
/O.NEW.KLSX.SV.W.0034.080205T0359Z-080205T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
959 PM CST MON FEB 4 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CALLAWAY COUNTY IN CENTRAL MISSOURI
  NORTHERN OSAGE COUNTY IN CENTRAL MISSOURI

* UNTIL 1045 PM CST

* AT 957 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7
  MILES WEST OF CHAMOIS...OR 11 MILES SOUTH OF FULTON...AND MOVING
  EASTNORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REFORM...STEEDMAN...CHAMOIS AND PORTLAND.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3854 9198 3857 9200 3859 9196 3859 9199
      3858 9200 3875 9212 3893 9165 3874 9165
      3874 9166 3862 9166
TIME...MOT...LOC 0359Z 248DEG 44KT 3871 9186

$$

GKS
2 follow-up statements
000 
WWUS53 KLSX 050413
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1012 PM CST MON FEB 4 2008

MOC027-151-050445-
/O.CON.KLSX.SV.W.0034.000000T0000Z-080205T0445Z/
OSAGE MO-CALLAWAY MO-
1012 PM CST MON FEB 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CST
FOR SOUTHERN CALLAWAY AND NORTHERN OSAGE COUNTIES...

AT 1007 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF REFORM TO
PORTLAND TO MOKANE...OR ALONG A LINE EXTENDING FROM 12 MILES EAST OF
FULTON TO 13 MILES SOUTHEAST OF FULTON TO 10 MILES NORTH OF LINN...
MOVING NORTHEAST AT 50 MPH.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE....
PORTLAND AND CHAMOIS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3854 9198 3857 9200 3859 9196 3859 9199
      3858 9200 3875 9212 3893 9165 3874 9165
      3874 9166 3862 9166
TIME...MOT...LOC 0412Z 247DEG 47KT 3891 9164 3876 9168
          3865 9181

$$

GKS
000 
WWUS53 KLSX 050425
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1024 PM CST MON FEB 4 2008

MOC027-151-050434-
/O.CAN.KLSX.SV.W.0034.000000T0000Z-080205T0445Z/
OSAGE MO-CALLAWAY MO-
1024 PM CST MON FEB 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CALLAWAY AND
NORTHERN OSAGE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM

LAT...LON 3854 9198 3857 9200 3859 9196 3859 9199
      3858 9200 3875 9212 3893 9165 3874 9165
      3874 9166 3862 9166
TIME...MOT...LOC 0424Z 247DEG 47KT 3897 9145 3882 9149
          3871 9163

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 4, 6:20 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Feb 4, 6:20 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
620 PM CST MON FEB 4 2008

.DISCUSSION...
A LOT TO DEAL WITH IN THE NEXT 48 HOURS FOR THE AREA. DENSE FOG HAS
FINALLY LIFTED AND DISSIPATED OVER NORTHERN PORTIONS OF CWA WITH
REST OF AREA SEEING PARTLY SUNNY SKIES AND TEMPS SOARING INTO THE
LOW 60S FAR NORTH AND LOW TO MID 70S ELSEWHERE.

FOR TONIGHT...COLD FRONT TO BEGIN SLIDING THROUGH CWA...WITH
THUNDERSTORMS FIRING ALONG IT. PLENTY OF MOISTURE TO WORK WITH SO
CONCERNED ABOUT FF POTENTIAL AS WE WILL SEE SEVERAL ROUNDS OF PCPN
OVER SOUTHERN TWO THIRDS OF CWA. WILL ISSUE A FLASH FLOOD WATCH FROM
00Z TONIGHT THROUGH 00Z WED...MAINLY ALONG AND SOUTH OF AN AUDRAIN
COUNTY MISSOURI TO MONTGOMERY COUNTY ILLINOIS LINE. ALSO...HAVE THE
POTENTIAL FOR SEVERE WEATHER FOR THE SOUTHERN THIRD OF CWA...WHICH
SPC HAS PUT IN A SLIGHT RISK THROUGH TOMORROW.

IN THE MEANTIME...COLDER SURFACE AIR WILL FILTER IN BEHIND THE
SYSTEM...WITH TEMPS DIPPING BELOW FREEZING IN OUR FAR NORTHERN
COUNTIES BY MIDDAY TOMORROW. TEMPS JUST ABOVE THE SURFACE
HOWEVER...WILL BE IN EXCESS OF 45 DEGREES...SO ANY ICE CRYSTALS THAT
EXIST WILL MELT IN THIS VERY WARM LAYER...SO CONCERNED ABOUT
FREEZING RAIN POTENTIAL. THEN AS WARM LAYER IS ERODED BY TUESDAY
EVENING...THE FREEZING RAIN WILL CHANGE OVER TO SNOW. WITH THE
COMBINATION OF ICE AND SNOW...WILL ISSUE A WINTER STORM WATCH FOR
AREAS ALONG AND NORTH OF A SHELBYVILLE TO MOUNT STERLING LINE FROM
18Z TUESDAY TO 12Z WEDNESDAY. COULD SEE UP TO TWO TENTHS OF AN INCH
OF ICE...THEN ANYWHERE FROM 1 TO 4 INCHES OF SNOW ON TOP OF THAT.
SOUTH OF THIS AREA TO SEE RAIN DURING THE DAY ON TUESDAY...BEFORE
CHANGING OVER TO SNOW LATE TUESDAY EVENING...WITH AN INCH OR LESS
ACCUMULATION POSSIBLE.

SYSTEM TO EXIT ON WEDNESDAY WITH SNOW TAPERING OFF TO FLURRIES AND
HIGHS ONLY IN THE 30S.

OTHERWISE...LITTLE OR NO CHANGES TO THE EXTENDED WITH SOME LIGHT
SNOW POSSIBLE ON THURSDAY...BUT FOR NOW WENT WITH SILENT 20 POPS.

BYRD

&&

.AVIATION...
FOR THE 00Z TAFS...FNT EXTDS FM NR UIN SW TO JUST N OF COU ATTM.
SCT SHRA/TSRA WERE DVLPG ALONG THIS FNT. THIS FNT WILL SAG SEWD
THRU UIN THIS EVNG...THEN THRU COU BY 06Z TUE AND THRU STL/SUS
ARND 09-11Z. A LINE OR BAND OF SHRA/TSRA WILL MOVE THRU THE TAF
SITES TGT ALONG THIS SEWD MOVG CDFNT. AFTER FROPA THE SFC WND WILL
VEER ARND TO A NWLY DIRECTION WITH STRATUS AND FOG ADVCTG SEWD
INTO THE TAF SITES BHND THE FNT. CIG HGTS WILL DROP DOWN TO ARND
300-500FT WITH VSBYS DROPPING TO 1-2SM IN FOG BHND THE FNT. THERE
SHOULD BE A BREAK IN THE PCPN FRI MRNG BFR MORE WIDESPREAD RAIN OR
SHOWERS MOVE BACK INTO THE AREA TUE AFTN AHD OF A SFC WV WHICH
WILL DVLP ALONG THE FNT AND MOVE NEWD THRU SERN MO TUE AFTN INTO
TUE EVNG.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
     LINCOLN-MADISON-MONITEAU-MONTGOMERY-OSAGE-PIKE-REYNOLDS-ST.
     CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE.
     GENEVIEVE-WARREN-WASHINGTON.

     WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY
     NIGHT FOR KNOX-LEWIS-MARION-SHELBY.

IL...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR BOND IL-CALHOUN
     IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
     MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
     ST. CLAIR IL-WASHINGTON IL.

     WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY
     NIGHT FOR ADAMS IL-BROWN IL.

&&

WFO LSX
Hazardous weather outlook, Feb 4, 3:52 PM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CST MON FEB 4 2008

ILZ095-096-MOZ018-019-026-027-051215-
ADAMS IL-BROWN IL-KNOX-LEWIS-SHELBY-MARION-
352 PM CST MON FEB 4 2008

...WINTER STORM WATCH FROM 12 PM TUESDAY TO 6 AM CST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE...BUT BRIEF HEAVY RAINFALL...SMALL
HAIL...AND GUSTY WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD RAIN WILL DEVELOP ON TUESDAY MORNING...WITH THE RAIN
POSSIBLY TURNING TO FREEZING RAIN DURING THE AFTERNOON AS
TEMPERATURES DIP BELOW FREEZING. ANOTHER SURGE OF COLD AIR WILL
TURN THE FREEZING RAIN TO SNOW BY TUESDAY EVENING...AND SOME OF
THIS SNOW MAY LINGER INTO WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY HAIL OR GUSTY WINDS THAT
OCCUR IN THUNDERSTORMS THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ058>060-064-065-069-070-074-079-097>102-MOZ034>036-041-042-
047>052-059>065-072>075-084-085-099-051215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-PIKE IL-CALHOUN IL-JERSEY IL-
MADISON IL-ST. CLAIR IL-MONROE IL-MONROE-RALLS-PIKE-BOONE-AUDRAIN-
MONITEAU-COLE-OSAGE-CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-
ST. CHARLES-FRANKLIN-ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-
WASHINGTON-ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
352 PM CST MON FEB 4 2008

...FLASH FLOOD WATCH UNTIL 6 PM CST TUESDAY FOR
CENTRAL...EAST CENTRAL...AND SOUTHEAST MISSOURI...AND SOUTHERN
ILLINOIS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. THE
PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAIN. LOCALIZED FLOODING COULD BECOME A PROBLEM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY ON TUESDAY...AND A FEW OF THESE STORMS
MAY BE SEVERE OVER PARTS OF SOUTHEAST AND EAST CENTRAL MISSOURI
AND SOUTHERN ILLINOIS. IN ADDITION...ANY OF THE STORMS ON TUESDAY
COULD ONCE AGAIN PRODUCE HEAVY RAINS...WHICH MAY LEAD TO A FLASH
FLOOD THREAT DUE TO THE SATURATED GROUND.

THE RAIN WILL THEN CHANGE TO SNOW ON TUESDAY NIGHT...WITH SOME OF
THE SNOW LINGERING OVER ILLINOIS ON WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING AND OVERNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

In the hours before

Local storm report, Feb 4, 9:51 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
951 PM CST MON FEB 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             TRUXTON                 39.00N 91.24W
02/04/2008  E0.75 INCH       LINCOLN            MO   TRAINED SPOTTER

            REPORTED BY SEVERE WEATHER SPOTTER. ESTIMATED WIND GUSTS
            TO 35 MPH

&&

PRZYBYLINSKI

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 8:08 PM CSTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike52 min
Feb 4, 9:14 PM CSTSevere Thunderstorm WarningLSXLincoln31 min
Feb 4, 9:27 PM CSTSevere Thunderstorm WarningLSXLincoln, Montgomery, Warren48 min
Feb 4, 10:13 PM CSTSevere Thunderstorm WarningLSXGasconade, Lincoln, Montgomery, Warren47 min
Feb 4, 10:57 PM CSTSevere Thunderstorm WarningLSXLincoln, Saint Charles, Warren48 min
Feb 4, 11:37 PM CSTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis38 min
Feb 5, 4:20 AM CSTWinter Weather AdvisoryLSXKnox, Lewis, Marion, Shelby35 hr
Feb 5, 3:08 PM CSTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren39 min
Feb 5, 3:13 PM CSTFlash Flood WarningLSXFranklin, Gasconade, Osage5 hr
Feb 5, 3:36 PM CSTSevere Thunderstorm WarningLSXLincoln, Saint Charles24 min
Feb 5, 3:37 PM CSTFlash Flood WarningLSXSaint Charles, Warren5 hr
Feb 5, 3:56 PM CSTSevere Thunderstorm WarningLSXSaint Charles35 min
Feb 5, 3:57 PM CSTFlash Flood WarningLSXCrawford5 hr
Feb 5, 4:30 PM CSTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington29 min
Feb 5, 5:35 PM CSTSevere Thunderstorm WarningLSXCrawford, Iron, Reynolds, Washington26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.